Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 69, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 20, 2001, 4:30 PM MDT for Corson County, South Dakota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 20, 2001, 4:30 PM MDT (22:30 UTC)
- Expired
- Jun 20, 2001, 5:00 PM MDT
- In force
- 30 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
County Corson County, SD
The radar
The Bismarck radar (KBIS), 123 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 10.5 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -143 J/kg
- Mixed-layer LCL
- 1485 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
382 WUUS53 KABR 202231 SVRABR SDC031-202300- /NEW.KABR.SV.W.0108.202230-202300/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 430 PM MDT WED JUN 20 2001 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA * UNTIL 500 PM MDT * AT 430 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER CORSON COUNTY...OR ABOUT 27 MILES SOUTHWEST OF MCLAUGHLIN...MOVING SOUTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL CORSON COUNTY THROUGH 440 PM MDT THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. $$ LAT...LON 4567 10133 4548 10137 4549 10076 4565 10061 ECKBERG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:35 PM MDT, 1 hour 55 minutes earlier.
Area forecast discussion, Jun 20, 2:35 PM MDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA NATIONAL WEATHER SERVICE ABERDEEN SD 335 PM CDT WED JUN 20 2001 MDLS INITIALIZED THE UPPER S/W TROUGH MOVING THROUGH THE ABR CWA THIS EVENING A LITTLE WEAK AT 12Z BUT...WERE CLOSE THROUGH THE REST OF THE FORECAST PERIOD ON THE 50H RIDGE BUILDING INTO THE REGION. THE S/W TROUGH MOVG THROUGH THE CWA THIS EVENING ALONG WITH A WK SFC TROUGH/FRONT WILL BRING SCT TO NMRS SHRAS AND TSRAS. MSAS LIS AND SATELLITE DERIVED PRODUCTS SHOW LIS OF -3 TO -6 ACROSS THE ABR CWA LATE THIS AFTN. SHRAS AND TSRAS WERE SHOWN BY AREA RADARS LATE THIS AFTN ALONG THE SFC TROUGH. THE MDLS ALSO SHOW GOOD 30H DIVERGENCE OVER THE ABR CWA THIS EVENING. MDL QPFS...INCLUDING THE RUC...SHOW SOME DECENT QPF BY 6Z THIS EVENING ACROSS NE SD AND WC MN. THEREFORE...WILL CONTINUE WITH 50 TO 70% POPS ACROSS THE CWA THIS EVENING. WITH LOW WBZ HEIGHTS...SOME LARGE HAIL MAY DEVELOP WITH A FEW STORMS. OTHERWISE...FOR TONIGHT SW WINDS AT 5 TO 15 MPH WILL BECOME N WITH THE FRONTAL PASSAGE. SKIES WILL CLEAR AFTER THE PRECIP ENDS AS DRIER AIR AND SUBSIDENCE BUILD IN LATE THIS EVENING THROUGH THURS MRNG. LOWS TONIGHT WILL FALL INTO THE 45 TO 55 DEGREE RANGE. AFTER TONIGHT...IT LOOKS LIKE IT WILL BE DRY FOR SEVERAL DAYS. THURSDAY WILL BE ANOTHER BELOW NORMAL TEMPERATURE DAY AS SFC HIGH PRESSURE DOMINATES THE WEATHER. WITH LOW 85H TEMPS...HIGHS SHOULD BE MOSTLY IN THE 70S ACROSS THE CWA BY LATE THURS AFTN. WINDS WILL BE FROM THE N AT 5 TO 15 MPH. SOME MIXING CU WILL PROBABLY FORM BUT...SKIES S/B MOSTLY SUNNY THROUGH THE DAY. THURSDAY NIGHT...THE SKIES WILL BE MOSTLY CLEAR AS SFC HIGH PRES SLIDES SLOWLY OVER THE CWA. IT WILL BE A SLIGHTLY COOLER NIGHT WITH LIGHT WINDS AND LOWER DWPTS. LOOK FOR LOWS IN THE 45 TO 50 DEGREE RANGE ACROSS ALL OF THE CWA. FOR FRIDAY...WINDS TURN TO THE S BEHIND THE SFC HIGH PRES AS THE 50H RIDGE BEGINS TO BUILD INTO THE WEST. WITH GOOD SUBSIDENCE AND DEEP DRY AIR...SKIES WILL BE SUNNY ON FRIDAY WITH TEMPS RISING INTO THE 80S ACROSS C AND NC SD. IT WILL TAKE UNTIL SAT FOR THE REAL WARMUP TO OCCUR ACROSS NE SD AND WC MN. SE WINDS WILL PICK UP IN THE AFTN ACROSS C AND NC SD. FRIDAY NIGHT...SE WINDS WILL STAY UP WITH HIGHER DWPTS ADVECTING IN. SKIES WILL BE CLEAR UNDER THE 50H RIDGE WITH TEMPS FALLING INTO THE 50S BY SAT MRNG. .EXTENDED FORECAST DISCUSSION... SOME MAJOR DIFFERENCES IN THE EXTENDED MODELS WITH RESPECT TO UPPER LEVEL FEATURES...ESPECIALLY ALONG THE WEST COAST OF THE UNITED STATES. THE DIFFERENCES IN WHERE THE UPPER TROUGH SETS UP ALONG THE WEST COAST AND WHERE THE RIDGE AXIS LIES ACROSS THE CENTRAL UNITED STATES COULD MAKE A SIGNIFICANT DIFFERENCES IN TEMPERATURES OVER THE WEEKEND OVER NORTHEAST SOUTH DAKOTA. THE CANADIAN MODEL FEATURED THE WEAKEST WEST COAST TROUGH AND ACTUALLY DROPS IT SOUTHWARD BY THE END OF THE WEEKEND. HOWEVER...THIS IS THE ONLY MODEL THAT DOES THIS. THE ECMWF WEST COAST TROUGH WAS SIMILIAR IN MAGNITUDE WITH MRF/AVN MODELS...BUT THE ECMWF...MRF...AVN MODELS DIVERGE WITH PLACEMENT OF THIS FEATURE BY MONDAY. GOING INTO THE TUESDAY AND WEDNESDAY PERIOD...THE 12Z AVN MODEL AT 120 HOURS WAS SLOWER THAN THE 00Z MRF RUN LAST EVENING...AND WITH THE MRF/AVN SOLUTIONS PUSHING 500MB TROUGHS ACROSS THE NORTHERN UNITED STATES TO QUICKLY OVER THE PAST MONTH...WILL TREND TOWARD A SLOWER SOLUTION FOR THE UPPER LEVEL FEATURES DURING THIS PERIOD. NCEP DISCUSSION ALSO INDICATED THAT THE SHORT TERM MODELS WERE TRENDING SLOWER WITH EAST COAST TROUGH WHICH WOULD INDICATE A SLOWER MOVEMENT OF SYSTEMS OVER THE WESTERN UNITED STATES. WITH THE RIDGE AXIS CENTERED OVER CENTRAL OR WESTERN SOUTH DAKOTA... TEMPERATURES ACROSS THE WESTERN PART OF THE CWA WILL WARM NICELY. FAR NORTHEASTERN SOUTH DAKOTA WILL BE ON THE EAST SIDE OF THE RIDGE...WHICH IS NOT REALLY FAVORABLE FOR EXTREMELY WARM TEMPERATURES...BUT WILL DEFINITELY BE WARMER THAN THURSDAY AND FRIDAY. THEREFORE...A DECENT TEMPERATURE GRADIENT IS EXPECTED ACROSS SOUTH DAKOTA SATURDAY AND SUNDAY AS 850MB TEMPERATURE RANGE IS AROUND 14C ON BOTH DAYS (COOLEST READINGS OVER THE NORTHEAST). 700MB TEMPERATURES WOULD SUGGEST MOST OF THE CWA WILL BE CAPPED...BUT MCS ACTIVITY IS EXPECTED OVER NORTH DAKOTA SATURDAY NIGHT AND COULD SNEEK INTO NORTHERN SOUTH DAKOTA SUNDAY MORNING. WILL LEAVE CHANCES FOR SHOWERS AND THUNDERSTORMS OUT OF THE FORECAST FOR SUNDAY AT THIS POINT SINCE MOST OF THE ACTIVITY WILL BE NORTH OF THE AREA. THE NEXT CHANCE FOR STORMS WILL BE ON MONDAY AS A COLD FRONT PUSHES INTO THE AREA. TEMPERATURES WILL STILL BE WARM BEFORE COOLING OFF ON TUESDAY. THE COLD FRONT WILL BE A SLOW MOVING ONE...THEREFORE WILL MENTION A CHANCE OF SHOWERS AND THUNDERSTORMS ON TUESDAY...THEN HIGH PRESSURE FROM CANADA WILL PUSH THE FRONT SOUTHWARD ON WEDNESDAY. TEMPERATURES RETURN TO BELOW NORMAL READINGS FOR HIGHS TUESDAY AND WEDNESDAY. .ABR...NONE MOHR/ECKBERG
In the hours before
Special weather statement, Jun 20, 10:49 AM MDT, 5 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 1149 AM CDT WED JUN 20 2001 .AN UPPER LEVEL DISTURBANCE AND SURFACE COLD FRONT WILL SWING SOUTHEAST ACROSS THE AREA LATE THIS AFTERNOON AND EVENING. WITH ADEQUATE MOISTURE AND INSTABILITY IN PLACE...THE DISTURBANCE AND COLD FRONT WILL BRING A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS TO CENTRAL AND NORTHEAST SOUTH DAKOTA AS WELL AS WEST CENTRAL MINNESOTA. MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-202237- BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-DEWEY- EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-MARSHALL- MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE-WALWORTH- INCLUDING THE CITIES OF...ABERDEEN...BIG STONE CITY...BRITTON... CLARK...CLEAR LAKE...ESTELLINE...EUREKA...FAULKTON...FORT PIERRE... FORT THOMPSON...GETTYSBURG...GROTON...HIGHMORE...IPSWICH...LOWER BRULE...MCLAUGHLIN...MILBANK...MILLER...MOBRIDGE...MURDO...ONIDA... ORTONVILLE...PIERRE...PRESHO...REDFIELD...SELBY...SISSETON... WATERTOWN...WEBSTER AND WHEATON 1149 AM CDT WED JUN 20 2001 ...NO SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON OR EVENING... SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING. NONE OF THE THUNDERSTORMS ARE EXPECTED TO BE SEVERE. ALTHOUGH...SOME SMALL HAIL...GUSTY WINDS AND BRIEF HEAVY RAINS COULD OCCUR WITH THE THUNDERSTORMS. SPOTTER ACTIVATION IS NOT EXPECTED. MOHR
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 4:58 PM MDT | Severe Thunderstorm Warning | ABR | Corson | 47 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.